Sudden visual loss after cardiac resynchronization therapy device implantation

Luigi Antonio De Vitis, A Marchese, C Giuffrè, Adriano Carnevali, L Querques, L Tomasso, Giovanni Baldin, G Maestranzi, Rosangela Lattanzio, G Querques, F Bandello

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose: To report a case of sudden decrease in visual acuity possibly due to a cardiogenic embolism in a patient who underwent cardiac resynchronization therapy (CRT) device implantation. Methods: A 62-year-old man with severe left ventricular systolic dysfunction and a left bundle branch block was referred to our department because of a sudden decrease in visual acuity. Nine days earlier, he had undergone cardiac transapical implantation of a CRT device, which was followed, 2 days later, by an inflammatory reaction. The patient underwent several general and ophthalmologic examinations, including multimodal imaging. Results: At presentation, right eye (RE) best-corrected visual acuity (BCVA) was counting fingers and RE pupil was hyporeactive. Fundus examination revealed white-centered hemorrhagic dots suggestive of Roth spots. Fluorescein angiography showed delay in vascular perfusion during early stage, late hyperfluorescence of the macula and optic disk, and peripheral perivascular leakage. The first visual field test showed complete loss of vision RE and a normal left eye. Due to suspected giant cell arteritis, temporal artery biopsy was performed. Thirty minutes after the procedure, an ischemic stroke with right hemisyndrome and aphasia occurred. The RE BCVA worsened to hands motion. Four months later, RE BCVA did not improve, despite improvement in fluorescein angiography inflammatory sign. Conclusions: We report a possible cardiogenic embolism secondary to undiagnosed infective endocarditis causing monocular visual loss after CRT device implantation. It remains unclear how the embolus caused severe functional damage without altering the retinal anatomical structure. © 2017 Wichtig Publishing.
Original languageEnglish
Pages (from-to)e28-e31
JournalEuropean Journal of Ophthalmology
Volume27
Issue number2
DOIs
Publication statusPublished - 2017

Fingerprint

Dive into the research topics of 'Sudden visual loss after cardiac resynchronization therapy device implantation'. Together they form a unique fingerprint.

Cite this